Alert archive / California / Tornado Warnings in 2023
Tornado Warning 2, NWS Hanford, CA
NWS Hanford, CA issued this tornado warning at Jan 10, 2023, 5:15 PM PST for Tulare County, California. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 10, 2023, 5:15 PM PST (01:15 UTC)
- Expired
- Jan 10, 2023, 5:34 PM PST
- In force
- 19 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 58 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 10, 5:15 PM PST | HAIL 0.25 | 1 W Lemon Cove, CA | REPORTS OF HAIL VIA A SNAPCHAT STORY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 1.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 99 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
388
WFUS56 KHNX 110115
TORHNX
CAC107-110145-
/O.NEW.KHNX.TO.W.0002.230111T0115Z-230111T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Joaquin Valley CA
515 PM PST Tue Jan 10 2023
The National Weather Service in Hanford CA has issued a
* Tornado Warning for...
Central Tulare County in central California...
* Until 545 PM PST.
* At 515 PM PST, a severe thunderstorm capable of producing a tornado
was located near Three Rivers, or 20 miles east of Visalia, moving
east at 20 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
central Tulare County, including the following locations... Lemon
Cove, Lindcove, Case Mountain and South Fork Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3637 11916 3650 11909 3643 11868 3625 11886
TIME...MOT...LOC 0115Z 286DEG 17KT 3637 11896
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JMC1 follow-up statement
228
WWUS56 KHNX 110134
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
534 PM PST Tue Jan 10 2023
CAC107-110142-
/O.CAN.KHNX.TO.W.0002.000000T0000Z-230111T0145Z/
Tulare CA-
534 PM PST Tue Jan 10 2023
...THE TORNADO WARNING FOR CENTRAL TULARE COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However small hail and
heavy rain are still possible with this thunderstorm.
LAT...LON 3637 11916 3650 11909 3643 11868 3625 11886
TIME...MOT...LOC 0124Z 286DEG 17KT 3635 11886
$$
JMCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Jan 10, 3:23 PM PST, 1 hour 52 minutes earlier.
Area forecast discussion, Jan 10, 3:23 PM PST, 1 hour 52 minutes before
Area Forecast Discussion...UPDATED National Weather Service Hanford CA 323 PM PST Tue Jan 10 2023 .UPDATE... Updated AIR QUALITY ISSUES section. && .SYNOPSIS... A strong storm system will continue through tonight bringing scattered showers with a slight chance of thunderstorms. There is a chance of light to moderate precipitation from Fresno County northward on Wednesday. Dry weather will prevail Thursday into early Friday but dense fog is possible in the San Joaquin Valley. Another storm system may arrive by Friday afternoon with more wet weather likely over the weekend. && .DISCUSSION... Another active weather day across the central California interior though not quite as intense as yesterday when record rainfall was measured at Merced, Fresno, Hanford, and Bakersfield. Impressive rain totals occurred in the Sierra Nevada with 2 day rain amounts around 10 inches at the Shaver Lake RAWS and Dinkey Creek RAWS, and around 8 inches at the Wawona RAWS. The air mass is unstable with colder air aloft and there have been isolated thunderstorms mainly across Merced, Mariposa, and Madera Counties with a strong cell near Coarsegold. Scattered showers and a slight chance for thunderstorms will continue this evening with most of the activity expected over the mountains. Things will really wind down later tonight with just a few light showers possible over the Sierra. The snow level is around 4500 feet this afternoon and will lower to near 3500 late tonight. A Flood Watch and Winter Storm Warning remain in effect until 4 AM Wednesday but can likely be cancelled early if things taper off. Another system will affect mainly northern California on Wednesday but there is a chance for precipitation from around Fresno County northward. Any rain across the SJ Valley should be light with QPF generally one tenth of an inch or less. Rain up to three quarters of an inch is possible around Yosemite NP tapering off to around one quarter of an inch possible for Kings Canyon NP. Snow levels are expected to be 6000 - 7000 feet with accumulations to around 6 inches possible for Yosemite NP. An upper ridge building over the interior west looks to keep us dry Thursday into early Friday but dense fog will be a possibility across the San Joaquin Valley. Model ensembles indicate the progressive weather pattern is likely to continue with another series of short waves progged to move in from the Pacific this weekend into early next week. Precipitation chances return on Friday afternoon then increase on Saturday and remain good through Tuesday. Early QPF estimates from the weekend through next Tuesday show up to 2 inches of rain for the SJ Valley and up to 7 inches for the Sierra Nevada, but much can change by then. Snow levels look to be around 5000 feet for most of the event. && .AVIATION...In the San Joaquin Valley, West Side Hills and Sierra foothills, areas of MVFR and local IFR conditions in low clouds and rain thru 06Z Wed. Isolated thunderstorms until 03Z Wed. In the Sierra Nevada and Tehachapi Mountains, areas of mountain obscuring IFR conditions in low clouds and precipitation through 12Z Wed. VFR conditions will prevail across the Kern Co Desert. && .AIR QUALITY ISSUES... On Wednesday January 11 2023,Fireplace/Wood Stove Burning Status is: No Burning Unless Registered in Fresno and Kern Counties. Burning Discouraged in Kings, Madera, Merced, and Tulare Counties, and Kern (Greater Frazier Park Area) and Sequoia National Park and Forest. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information and/or to provide feedback. && .HNX WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for CAZ300>325-327-329>336-338. Winter Storm Warning until 4 AM PST Wednesday for CAZ323-326>330. && Public/Aviation/Fire Weather...DCH PIO/DSS........................JDB weather.gov/hanford
In the hours before
Special weather statement, Jan 10, 3:22 PM PST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
322 PM PST Tue Jan 10 2023
CAZ312-319-320-328>330-102345-
Visalia - Porterville - Reedley CA-Fresno-Tulare Foothills CA-
Kings Canyon NP CA-Grant Grove Area CA-Sequoia NP CA-Fresno-
Tulare Lower Sierra CA-
322 PM PST Tue Jan 10 2023
...A strong thunderstorm will impact portions of northwestern Tulare
and east central Fresno Counties through 345 PM PST...
At 321 PM PST, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Orange Cove, or 31 miles northeast of Visalia,
moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orange Cove, Grant Grove, Crystal Springs Campground, Big Meadows,
Pinehurst, Squaw Valley, Park Ridge, Azalea Campground, Sunset
Campground, Hume Lake, Grant Grove Visitor Center and Mitchell
Meadow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3656 11932 3673 11937 3692 11880 3669 11869
TIME...MOT...LOC 2321Z 252DEG 23KT 3673 11907
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JMCLocal storm report, Jan 10, 3:26 PM PST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
326 PM PST TUE JAN 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM FLOOD AVENUE 250/ROAD 216 36.24N 119.09W
01/10/2023 TULARE CA PUBLIC
ROAD IS FLOODING IN THE AREA, CREEK PICKED
UP A BUNCH OF DEBRIS AND IS NOW CLOGGING
CULVERT CAUSING FLOODING.
&&
ASSpecial weather statement, Jan 10, 3:45 PM PST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
345 PM PST Tue Jan 10 2023
CAZ312-319-320-327>329-110015-
Visalia - Porterville - Reedley CA-Kaiser to Rodgers Ridge CA-Fresno-
Tulare Foothills CA-Kings Canyon NP CA-Grant Grove Area CA-Fresno-
Tulare Lower Sierra CA-
345 PM PST Tue Jan 10 2023
...A strong thunderstorm will impact portions of northwestern Tulare
and east central Fresno Counties through 415 PM PST...
At 345 PM PST, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Orange Cove, or 34 miles northeast of Visalia,
moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orange Cove, Grant Grove, Crystal Springs Campground, Big Meadows,
Pinehurst, Squaw Valley, Park Ridge, Azalea Campground, Sunset
Campground, Hume Lake and Grant Grove Visitor Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3652 11922 3668 11935 3696 11888 3675 11871
TIME...MOT...LOC 2345Z 236DEG 26KT 3677 11902
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JMCSpecial weather statement, Jan 10, 4:13 PM PST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
413 PM PST Tue Jan 10 2023
CAZ319-320-329-330-110045-
Fresno-Tulare Foothills CA-Grant Grove Area CA-Sequoia NP CA-Fresno-
Tulare Lower Sierra CA-
413 PM PST Tue Jan 10 2023
...A strong thunderstorm will impact portions of north central Tulare
and east central Fresno Counties through 445 PM PST...
At 413 PM PST, Doppler radar was tracking a strong thunderstorm 14
miles northeast of East Orosi, or 27 miles northeast of Visalia,
moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shadequarter Mtn, Grant Grove, Crystal Springs Campground, Big
Meadows, Pinehurst, Park Ridge, Azalea Campground, Dorst Creek
Campground, Sunset Campground, Giant Forest, Grant Grove Visitor
Center and Squaw Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3653 11915 3671 11916 3680 11880 3653 11875
TIME...MOT...LOC 0013Z 261DEG 12KT 3664 11902
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JMCSpecial weather statement, Jan 10, 4:21 PM PST, 54 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
421 PM PST Tue Jan 10 2023
CAZ312-319-320-322-330-110045-
South End of the Lower Sierra CA-Visalia - Porterville - Reedley CA-
Fresno-Tulare Foothills CA-Sequoia NP CA-Fresno-
Tulare Lower Sierra CA-
421 PM PST Tue Jan 10 2023
...A strong thunderstorm will impact portions of northwestern Tulare
County through 445 PM PST...
At 420 PM PST, Doppler radar was tracking a strong thunderstorm near
Woodlake, or 12 miles northeast of Visalia, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Visalia, Woodlake, Three Rivers, Ivanhoe, Cutler, Lemon Cove and
Lindcove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3636 11939 3652 11936 3658 11883 3631 11882
TIME...MOT...LOC 0020Z 269DEG 20KT 3645 11915
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JMCLocal storm report, Jan 10, 5:02 PM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
502 PM PST TUE JAN 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL ROAD 112 / AVENUE 352 36.43N 119.32W
01/10/2023 E0.25 INCH TULARE CA LAW ENFORCEMENT
CHP REPORTS HAIL ON THE ROADWAY IN VISALIA.
&&The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 4:04 PM PST | Flash Flood Warning | HNX | Tulare | 86 min |
| Jan 10, 4:13 PM PST | Special Weather Statement | HNX | Tulare | 32 min |
| Jan 10, 4:21 PM PST | Special Weather Statement | HNX | Tulare | 24 min |
| Jan 10, 4:49 PM PST | Tornado Warning | HNX | Tulare | 26 min |
| Jan 10, 5:35 PM PST | Special Weather Statement | HNX | Tulare | 25 min |
| Jan 10, 6:01 PM PST | Special Weather Statement | HNX | Tulare | 29 min |
| Jan 11, 9:00 AM PST | Areal Flood Warning | HNX | Mariposa, Merced | 8 days |
| Jan 11, 1:07 PM PST | Winter Storm Watch | HNX | Fresno, Kern, Madera, Mariposa, Tulare, Tuolumne | 24 hr |
Nearby
Tornado Warnings in California, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.